PDA

View Full Version : Halos around lights??



azgirl
05-02-2005, 05:58 PM
I went to the eye doctor a couple of months ago to get my eyes checked since I have been on Plaquenil for a year now. I needed glasses and I wanted contacts (no surprise, I'd been wearing both when I went in). We updated my prescription, and now I've been noticing halos (or concentric rainbows) around lights, mostly at night, and mostly with the contacts in. I'm probably jumping to conclusions, considering the new doctor is saying that plaquenil has a bad rep and is actually a "very safe drug" despite the fact that when it was prescribed to me, they made me read this terrifying pamphlet about it . . . Am I freaking out for no reason, or should I be concerned about this? The eye doctor said he had never heard of anything negative happening with sight from the drug before, but I think I need a second opinion . . . Any thoughts??

Saysusie
05-03-2005, 03:03 AM
Hi
First, don't make yourself scared. Most rheumatologists consider Plaquenil to be one of the safer but weaker second line drugs. Plaquenil is a pill that is usually taken once or twice per day. The usual dose for adults is 400 milligrams (2 pills) per day or less. Improvement due to Plaquenil is not expected until after 6-8 weeks, and Plaquenil is not considered ineffective until it has been taken for at least 6 months. Like gold, Plaquenil affects the production of many inflammatory proteins and enzymes. It also influences the interaction of ?antigens? with immune cells.
Eye problems with plaquenil are more common when very large doses are ingested and the problems usually take months or years to occur. Eye side-effects from Plaquenil also may be more common in people over the age of 60. Eye problems related to antimalarial drugs were more common years ago than what is experienced today. There are at least 3 reasons for this. First, Plaquenil seems safer than past antimalarial drugs. Second, larger doses of the antimalarial drugs were prescribed in the past than are currently recommended. Third, there is a greater awareness of the potential for antimalarial eye problems. Thus, patients have thorough eye examinations more frequently now than was once the practice. With the currently recommended doses of Plaquenil, the risk of eye side-effects is about 3%.
In the past, it was believed that the eye side-effects of antimalarial drugs were irreversible and even progressive after the drug was discontinued. However, with the proper precautions, irreversible or progressive eye changes due to Plaquenil are extremely rare.
Symptoms of Plaquenil eye side-effects include: blurred vision, sensitivity of the eyes to sun light, decreased night or color vision, decreased ability to see objects at the edge of vision, black spots in the vision or light flashes or streaks. If any of these visual changes occur, the Plaquenil should be immediately stopped and an eye specialist (ophthalmologist) consulted. Since early Plaquenil eye problems can occur without symptoms, regular examinations by an ophthalmologist are essential?even if vision is normal. It is common for rheumatologists to recommend eye examinations every 6 months. If the ophthalmologist detects possible eye toxicity, the Plaquenil should be immediately discontinued.
Other rare side-effects (occurring in less than 5% of patients) include: nervousness or headache, ringing in the ears, muscle weakness and decreased blood counts.
I hope that I have answered your questions or at lease eased your mind a bit. I cannot say if you are freaking out or not!! But, if you are still concerned, you should speak with your opthomologist!!
Best of Luck
Saysusie :lol: